Flash Flood, Aroostook
- When
- August 30, 12:00 AM EST to 4:00 AM EST
- Where
- Aroostook County, Bridgewater
- Reported by
- NWS STORM SURVEY
- Coordinates
- 46.417, -67.833
Tropical moisture being drawn north across the region in advance of the remnants of Hurricane Katrina contributed to thunderstorms with very heavy rains. with isolated totals to around 6 inches near Bridgewater.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Tropical moisture being drawn north across the region in advance of the remnants of Hurricane Katrina contributed to thunderstorms with very heavy rains. Very heavy rains produced a narrow swath of 3 to 5 inches of rain...with isolated totals to around 6 inches near Bridgewater. The initial heavy rains occurred with training thunderstorms during the evening of the 29th. After a brief break...a second round of heavy rains developed during the overnight hours. Rainfall totals diminished very quickly ouside of the narrow swath of heaviest rain.The heavy rains caused several brooks in Bridgewater to overflow their banks. The waters covered a portion of Route 1 for a time...though the road remained passable. Several structures and one parked vehicle were also affected by the waters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 29, 2:19 PM EST, 9 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 319 PM EDT MON AUG 29 2005 .SYNOPSIS...A WARM AND MOIST SOUTHERLY FLOW WILL PREVAIL ACROSS THE REGION OVER THE NEXT FEW DAYS RESULTING IN CONTINUED DAMP AND UNSETTLED CONDITIONS. IN ADDITION...THE REMNANTS OF KATRINA WILL CROSS THE REGION WEDNESDAY INTO WEDNESDAY NIGHT BEFORE DRYER CONDITIONS FINALLY BEGIN TO OVERSPREAD THE STATE ON THURSDAY. && .SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)... SAT PIX CONT TO SHOW A MOIST SRLY FLOW CONTNG ACROSS OUR FA... SERIES OF UPPER SHORT WAVES ROTATING NEWRD IN SW FLOW ALOFT HELPING TO FOCUS CONTD SHOWER DEVELOPMENT ACROSS THE REGION W/ MAIN AXIS OF MOISTURE XTNDG FROM NRN MAINE SSW ACROSS ERN MASS W/ ANOTHER AXIS XTNDNG NE-SW FROM NRN VT ACROSS NYS... RADAR PIX SHOW PLENTY OF SHOWERS TO OUR S AND SW W/ EVERYTHING LIFTING IN OUR GENERAL DIRECTION. MODEL SUITE AND LATEST NUMERICAL GUIDANCE ADVERTISE CONTND HGH POPS AS MOISTURE AXIS XPCTD TO REMAIN PRETTY MUCH IN PLACE OVER THE NXT FEW DAYS. IN ADDITION...REMNANTS OF KATRINA PROGGED TO LIFT NEWRD ACROSS THE OH VLY AND BEGIN TO AFFECT OUR FA ON WED... GFS FASTEST WHILE NAM MUCH SLOWER W/ THE MOVEMENT OF THIS SYSTEM W/ THE GFS PLACING THE SYSTEM OVER E CENTRAL CANADIAN BY 12Z THU WHILE THE NAM PROGS IT OVER PA... GFS HAS BEEN FASTEST AND CONSISTENT OVER THE PAST FEW DAYS AND REMAINS THE PREFERRED SOLN. BOTTOM LINE...WILL MAINTAIN HGH POPS FOR THE FA UNTIL PATTERN BREAKS AND CONCERNING REMNANTS OF KATRINA...ATTM APPEARS MAIN SLUG WILL MOVE JUST W OF THE FA BRINGING BEST CHCS FOR SIG RAIN TO OUR WRN AND NWRN AREAS... ALSO CAN NOT RULE OUT AN EMBD TSTM NXT FEW DYS IN THIS MOIST AND UNSTABLE SRLY FLOW. && .LONG TERM (THURSDAY THROUGH SUNDAY)... BASICALLY USED THE HPCGUIDE GRIDS WHICH FOLLOWED THE GFS FOR THE EXTENDED PERIOD. REMNANTS OF KATRINA WILL MOVE NORTH OF THE STATE BY THURSDAY MORNING WITH TRAILING COLD FRONT CROSSING THE STATE AT THAT TIME. SHOWERS WILL END FROM WEST TO EAST ACROSS THE STATE THURSDAY MORNING WITH IMPROVING CONDITIONS FOR THE AFTERNOON. SHORTWAVE RIDGE WILL BUILD OVER NEW ENGLAND THURSDAY NIGHT BUT THEN MOVE QUICKLY EASTWARD FRIDAY IN RESPONSE TO UPPER TROUGH MOVING ACROSS THE GREAT LAKES. UPPER TROUGH WILL DEEPEN AS IT MOVE ACROSS THE STATE FRIDAY NIGHT INTO SATURDAY AS CLOSED LOW DEVELOPS JUST NORTH OF THE STATE. EXPECT CLOUDS AND SHOWERS TO INCREASE FOR THE END OF THE WEEK WITH THIS UPPER LOW. && .AVIATION... SHOWERS AND POSSIBLY SOME SCATTERED THUNDERSTORMS WILL KEEP CONDITIONS AT MVFR FOR THE EVENING...AND THEN DIP DOWN TO IFR/LIFR OVERNIGHT WITH ASSOCIATED SHOWERS AND FOG. && .MARINE... SEAS STILL XPCTD TO BUILD IN PERSISTENT S FLOW BUT A BIT SLOWER THAN ERLYR ANTICIPATED... WILL ADJUST TIMING OF SCA FOR SEAS ACCORDINGLY... EXTENDED: WAVEWATCH STILL CONSISTENT WITH BUILDING SEAS ABOVE 10 FT BY THURSDAY WITH PERSISTENT SW WIND IN ADVANCE OF COLD FRONT. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ050 FROM 6 AM 6 AM TO 6 AM THURSDAY. && SHORT TERM/MARINE...KHW LONG TERM/MARINE...FOSTER AVIATION...SMF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 525 AM EDT MON AUG 29 2005 ANZ050-MEZ001>006-010-011-015>017-029>032-301100- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT... CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH... DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE... EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC... MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT... OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS... SAINT PAMPHILE...VAN BUREN AND VANCEBORO 525 AM EDT MON AUG 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE... SHOWERS AND POSSIBLE THUNDERSTORMS ARE EXPECTED TO BECOME MORE EXTENSIVE TODAY...WITH A STEADY RAIN DEVELOPING TONIGHT. THE RAIN COULD BE HEAVY AT TIMES TONIGHT. RAINFALL TOTALS OF 1 TO 2 INCHES ARE POSSIBLE ACROSS PORTIONS OF THE REGION TODAY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... UNSETTLED CONDITIONS ARE EXPECTED THROUGH FRIDAY...WITH THE REMNANTS OF KATRINA ENHANCING RAINFALL WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NORCROSS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 847 PM EDT MON AUG 29 2005 MEZ001>006-010-300400- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS- INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE... DEBOULLIE MOUNTAIN...EAGLE LAKE...FORT KENT...MADAWASKA... SAINT PAMPHILE...DICKEY...FRENCHVILLE...NINE-MILE BRIDGE... CARIBOU...FORT FAIRFIELD...LIMESTONE...PORTAGE...PRESQUE ISLE... ASHLAND...BRIDGEWATER...EASTON...LORING...MAPLETON...MARS HILL... MASARDIS...OXBOW...RUSSEL CROSSING...WASHBURN...WOODLAND... BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...MOUNT KATAHDIN... RIPOGENUS...CAUCOMGOMOC LAKE...CHAMBERLAIN LAKE...CHESUNCOOK... CHURCHILL DAM...TAMWAY...TELOS LAKE...MILLINOCKET...PATTEN... EAST MILLINOCKET...MEDWAY...MOOSEHORN CROSSING...SHIN POND... HOULTON...HAYNESVILLE...HODGDON...ISLAND FALLS...SHERMAN... SHERMAN STATION...SMYRNA MILLS...WYTOPITLOCK...GREENVILLE... BLANCHARD...KOKADJO...LOBSTER LAKE...MONSON...ROCKWOOD 847 PM EDT MON AUG 29 2005 ...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE LATE NIGHT OVER PORTIONS OF NORTHERN MAINE... EXPECT SHOWERS WITH OCCASSIONAL RUMBLES OF THUNDER TO CONTINUE OVER PORTIONS OF NORTHERN MAINE THROUGH MIDNIGHT EDT. SOME SHOWERS MAY ALSO BE ACCOMPANIED BY BRIEF HEAVY DOWNPOURS AND REDUCED VISIBILITIES TO ABOUT A MILE. MOTORISTS SHOULD EXCERCISE CAUTION WHILE DRIVING THROUGH HEAVIER SHOWERS AND BE ALERT FOR PONDING OF WATER ON ROADWAYS. VJN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1139 PM EDT MON AUG 29 2005 MEZ001>006-010-011-015>017-029>032-301000- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT... CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH... DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE... EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC... MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT... OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS... SAINT PAMPHILE...VAN BUREN AND VANCEBORO 1139 PM EDT MON AUG 29 2005 ...LOCALLY HEAVY RAINS POSSIBLE ACROSS NORTHERN AND EASTERN MAINE OVERNIGHT... RAIN...WITH EMBEDDED THUNDERSTORMS...WILL CONTINUE ACROSS THE REGION OVERNIGHT. THE RAINS WILL BE HEAVY AT TIMES...PARTICULARLY WITH ANY THUNDERSTORMS. RAINFALL RATES OF UP TO AROUND AN INCH PER HOUR COULD BRIEFLY OCCUR. VISIBILITIES WILL BE REDUCED IN THE HEAVIER RAINS WHICH WILL ALSO CREATE PONDING ON ROADS. STANDING WATER COULD ALSO ACCUMULATE IN POOR DRAINAGE AREAS. MOTORISTS SHOULD EXERCISE CAUTION WHEN DRIVING THROUGH HEAVIER DOWNPOURS. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. NORCROSS
The Caribou radar (KCBW), 42 km away, was scanning. The volume nearest the first event began at 04:57 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471829.